MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SURESHOT TARGETER - 2ND GENERATION; ORTHOPEDIC STEREOTAXIC INSTRUMENT

SMITH & NEPHEW, INC. SURESHOT TARGETER - 2ND GENERATION; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 71692851
Medical Device Problem Code Failure to Analyze Signal (1539)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the sureshot targeter: 2nd generation had no signal on the monitor.The procedure was completed, without delay, changing in surgical technique.No patient injuries and no other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the failure mode was confirmed.The clinical/medical investigation concluded that, per complaint details, the device malfunctioned during the procedure; however, the procedure was reportedly completed using a change in technique.Further patient impact would not be anticipated as the procedure was reportedly completed via a change in surgical technique with no surgical delay or patient injury reported.No further medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed device.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible probable cause could include but not limited to software not programmed correctly, software not updated, connection or mechanical issues.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Results of investigation: the associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device shows signs of extensive use.A functional evaluation of the returned device could not confirm the stated failure mode.The device functioned as intended.The clinical/medical evaluation concluded that per complaint details, the device malfunctioned during the procedure; however, the procedure was reportedly completed using a change in technique.Further patient impact would not be anticipated as the procedure was reportedly completed via a change in surgical technique with no surgical delay or patient injury reported.No further medical assessment is warranted at this time.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.No other complaints with the same serial number, as this is a unique serial device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could not be corroborated.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, a broken wire in the targeter cable, bent pins in the connector or an open circuit on the data line are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
SURESHOT TARGETER - 2ND GENERATION
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11962436
Report Number1020279-2021-05052
Device Sequence Number19771719
Product Code OLO
UDI-Device Identifier00885556584620
UDI-Public00885556584620
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K180277
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71692851
Device Catalogue Number71692851
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/17/2021
Supplement Date Received by Manufacturer08/27/2021
04/06/2022
Initial Report FDA Received Date06/08/2021
Supplement Report FDA Received Date08/30/2021
04/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown